Thunderstorm Wind, Colquitt
- When
- January 22, 4:35 PM EST
- Where
- Colquitt County, 0.59 mi W of Center Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.130, -83.900
Trees were blown down along Bay Rockford Road.
A couple of strong upper level shortwaves impacted the area during the latter half of January, bringing with them a couple of rounds of severe weather with numerous reports of trees and power lines blown down. In addition, a few tornadoes occurred across the tri-state area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A couple of strong upper level shortwaves impacted the area during the latter half of January, bringing with them a couple of rounds of severe weather with numerous reports of trees and power lines blown down. In addition, a few tornadoes occurred across the tri-state area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 22, 4:06 PM EST, 29 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
406 PM EST Sun Jan 22 2023
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Monday)
Issued at 405 PM EST Sun Jan 22 2023
A Marginal Risk of severe thunderstorms continues through this
evening. One or more lines of thunderstorms, with some discrete
activity ahead of this, will move across the marginal risk area.
Sufficient instability, dry air aloft, and unidirectional shear
will support a damaging wind threat. Any northeast bowing line
segments will bear watching for a brief tornado, although low-
level SRH continues to decrease. The severe threat will move
east of the area by midnight with the passage of a cold front.
Clouds gradually dissipate on Monday with a dry day in store.
Lows tonight in the 40s rebound to highs on Monday in the mid-
50s to low-60s. This evens out close to average for daily temps.
South to Southwest become West to Northwest, from 10 to 20 mph.
&&
.SHORT TERM...
(Monday night through Tuesday night)
Issued at 405 PM EST Sun Jan 22 2023
The short term will be a brief transitionary period where we have
upper level ridging and surface high pressure sliding eastward
across the region. Thus, we'll be quiet weather-wise through most of
the period. As high pressure slides off the Atlantic Coast Tuesday
afternoon, we'll once again be under southerly flow which will
increase our temps and moisture ahead of the next cold front. Expect
overnight lows generally in the mid to upper 30s across the region
with daytime highs in the upper 50s to mid 60s.
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 405 PM EST Sun Jan 22 2023
The long term forecast remains relatively steady from yesterday's
analysis. That's to say that we're still expecting a potentially
potent cold front to move through the region early Wednesday
morning through Wednesday evening. A potentially potent low level
jet (LLJ) of over 60 knots is still expected to move through the
region. However, as mentioned yesterday there seems to be a trend
where the shortwave responsible for moving this front through is
quickly moving northeast. As this occurs the LLJ weakens and with
weak instability in place the potential for severe weather may be
confined to the FL Panhandle and SE Alabama. The SPC currently has
this area outlined within a slight risk for severe weather. But,
models do continue to indicate that moist and unstable air will
struggle to surge north, as is typically the case in the winter.
Post-frontal we're once again expected to be cool and dry going
into the weekend. We'll keep our eye out for this cold front for
any changes that may show up in the models through the next day or
so.
Daytime highs will generally be in the mid 60s to low 70s before the
cold front and then dip into the mid 50s to low 60s after frontal
passage. A similar trend is in store for the overnight low temps
with temps initially in the low to mid 50s Wednesday morning dipping
into the low to mid 30s by Saturday morning.
&&
.AVIATION...
(00Z TAFS)
Issued at 405 PM EST Sun Jan 22 2023
Showers with embedded thunderstorms will continue to progress east
across the terminals this afternoon and evening, leading to brief
LIFR restrictions before ending by 03Z. Otherwise, conditions will
range from IFR to MVFR. Improvement to VFR is expected tonight in
the wake of this activity, with the exception of MVFR cigs at ABY/
DHN persisting into Monday morning. The main uncertainty will be the
departure timing of the aforementioned cigs. In addition, we cannot
rule MVFR cigs at times at ECP, TLH, and VLD through Monday morning.
South to Southwest winds ahead of the cold front clock around to the
West to Northwest behind the cold front, with gusts of 20 knots at
times.
&&
.MARINE...
Issued at 405 PM EST Sun Jan 22 2023
Southwest winds will remain elevated this afternoon ahead of a cold
front, especially west of the Ochlockonee River, where a Small Craft
Advisory is in effect. In particular, thunderstorms could produce
locally higher winds in excess of 34 knots. Winds will clock around
to the Northwest tonight with the passage of a cold front and
finally subside below advisory levels by Monday afternoon. Looking
ahead, winds will become elevated again Tuesday night into
Wednesday.
&&
.FIRE WEATHER...
Issued at 405 PM EST Sun Jan 22 2023
A cold frontal passage tonight will put an end to wetting rains
for now, with dry weather in store on Monday and Tuesday, before
the next chance of rain on Wednesday. No fire weather concerns
at this time
&&
.HYDROLOGY...
Issued at 405 PM EST Sun Jan 22 2023
After today's cold front we may have dented the drought but are not
expected to have area rivers elevate much beyond action stage.
Through the next week we'll have around a 1.5 to 2 inches of
additional rain and that should not impact area rivers beyond action
stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 46 59 38 63 / 50 0 0 0
Panama City 47 59 40 65 / 10 0 0 10
Dothan 43 56 33 57 / 30 0 0 10
Albany 44 57 32 59 / 30 0 0 0
Valdosta 47 59 35 63 / 80 0 0 0
Cross City 50 63 38 69 / 70 0 0 0
Apalachicola 49 59 44 65 / 40 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Monday for
FLZ108-112-114-115.
GA...None.
AL...None.
GM...Small Craft Advisory until 10 AM EST /9 AM CST/ Monday for
GMZ750-752-755-770-772-775.
&&
NEAR TERM...LF
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...LF
MARINE...Oliver
FIRE WEATHER...LF
HYDROLOGY...OliverSpecial Weather Statement
National Weather Service Tallahassee FL
251 PM EST Sun Jan 22 2023
GAZ155-156-222045-
Decatur GA-Seminole GA-
251 PM EST Sun Jan 22 2023
...A strong thunderstorm will impact portions of Decatur and Seminole
Counties through 345 PM EST...
At 251 PM EST, Doppler radar was tracking a strong thunderstorm near
Donalsonville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bainbridge, Donalsonville, West Bainbridge, Chattahoochee,
Attapulgus, Iron City, Climax, Brinson, Hanover, Ausmac,
Reynoldsville, Little Hope, Recovery, Decatur Co A/P, Laingkat,
Jinks, Riverturn, Amsterdam, Sharphagen and Donaldsonville A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3108 8438 3069 8438 3071 8486 3075 8486
3074 8487 3071 8487 3077 8492 3082 8494
3084 8493 3088 8493 3093 8498 3096 8498
3097 8500 3101 8500 3107 8503 3107 8473
3105 8473 3107 8465 3108 8464
TIME...MOT...LOC 1951Z 265DEG 30KT 3095 8486
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
259 PM EST Sun Jan 22 2023
FLZ011>014-016-026-112-114-222045-
Coastal Bay FL-Liberty FL-Gadsden FL-Inland Bay FL-Calhoun FL-
Inland Gulf FL-Jackson FL-Coastal Gulf FL-
259 PM EST Sun Jan 22 2023
...Strong thunderstorms will impact portions of southeastern Jackson,
northwestern Gulf, southeastern Bay and Calhoun Counties in the
Panhandle of Florida, western Gadsden and northwestern Liberty
Counties in Big Bend of Florida through 345 PM EST/245 PM CST/...
At 258 PM EST/158 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles northwest of
Chattahoochee to near Tyndall Air Force Base. Movement was east at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Callaway, Blountstown, Port St. Joe, Mexico Beach, Greensboro,
Stonemill Creek, Tyndall Air Force Base, Chattahoochee, Orange,
Parker, Wewahitchka, Sneads, Gretna, Bristol, Grand Ridge, Altha,
Rock Bluff, Honeyville, Clarksville and Ocheesee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2987 8549 2989 8550 3001 8569 3090 8497
3090 8495 3088 8493 3082 8494 3077 8492
3071 8486 3070 8457 2976 8533
TIME...MOT...LOC 1958Z 275DEG 21KT 3084 8495 3007 8557
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
306 PM EST Sun Jan 22 2023
GAZ143>145-222045-
Miller GA-Baker GA-Mitchell GA-
306 PM EST Sun Jan 22 2023
...A strong thunderstorm will impact portions of eastern Miller,
southwestern Mitchell and southwestern Baker Counties through 345 PM
EST...
At 305 PM EST, Doppler radar was tracking a strong thunderstorm near
Colquitt, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Colquitt, Newton, Boykin, Babcock, Hawkinstown, Mimsville, Hopeful,
Hoggard Mill, Branchville, Cooktown and Bellview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3134 8423 3108 8428 3108 8464 3107 8465
3107 8473 3123 8473
TIME...MOT...LOC 2005Z 256DEG 29KT 3112 8464
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
332 PM EST Sun Jan 22 2023
GAZ127-144>146-156>158-222115-
Worth GA-Decatur GA-Colquitt GA-Baker GA-Mitchell GA-Grady GA-
Thomas GA-
332 PM EST Sun Jan 22 2023
...Strong thunderstorms will impact portions of Decatur, Grady,
Mitchell, northeastern Baker, northwestern Thomas, northwestern
Colquitt and southern Worth Counties through 415 PM EST...
At 332 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Newton to 9 miles east of Chattahoochee.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newton, Bainbridge, Cairo, Pelham, Camilla, Baconton, Doerun,
Ochlocknee, Whigham, West Bainbridge, Attapulgus, Sale City, Climax,
Minton, Capel, Anderson City, Parkerville, Harrells Still, Laingkat
and Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3144 8373 3068 8427 3071 8476 3144 8426
TIME...MOT...LOC 2032Z 262DEG 37KT 3134 8426 3073 8469
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
340 PM EST Sun Jan 22 2023
FLZ013>016-026-114-115-222145-
Inland Franklin FL-Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL-
Coastal Franklin FL-Coastal Gulf FL-
340 PM EST Sun Jan 22 2023
...Strong thunderstorms will impact portions of Gulf and southeastern
Calhoun Counties in the Panhandle of Florida, Gadsden, Liberty and
northwestern Franklin Counties in Big Bend of Florida through 445 PM
EST/345 PM CST/...
At 340 PM EST/240 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Chattahoochee to near
Mexico Beach. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Quincy, Port St. Joe, Blountstown, Havana, Mexico Beach, Greensboro,
Stonemill Creek, Chattahoochee, Orange, Wewahitchka, Gretna, Bristol,
Rock Bluff, Honeyville, Jewel Fire Tower, Juniper, Douglas City,
Vilas, Florence and Chipola Cutoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2961 8534 2986 8548 2995 8542 2993 8539
2998 8539 3071 8484 3069 8438 3043 8456
3040 8464 3033 8472 3032 8470 3026 8474
3023 8470 2967 8508
TIME...MOT...LOC 2040Z 281DEG 20KT 3070 8478 2991 8537
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
405 PM EST Sun Jan 22 2023
GAZ127-129-145-146-156>158-222200-
Tift GA-Worth GA-Decatur GA-Colquitt GA-Mitchell GA-Grady GA-
Thomas GA-
405 PM EST Sun Jan 22 2023
...Strong thunderstorms will impact portions of southeastern Decatur,
Grady, southeastern Mitchell, Thomas, Colquitt, Tift and southern
Worth Counties through 500 PM EST...
At 405 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Sylvester to 9 miles
northwest of Havana. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tifton, Moultrie, Thomasville, Sylvester, Cairo, Pelham, Camilla,
Omega, Norman Park, Poulan, Doerun, Ty Ty, Ochlocknee, Pavo,
Coolidge, Whigham, Phillipsburg, Unionville, Riverside and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3146 8337 3140 8337 3134 8344 3132 8351
3123 8351 3104 8368 3104 8374 3097 8374
3067 8399 3070 8456 3155 8391 3150 8338
3148 8334
TIME...MOT...LOC 2105Z 254DEG 26KT 3145 8391 3072 8452
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDThe Moody AFB radar (KVAX), 90 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
6 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trees were blown down along Bay Rockford Road.
Trees were blown down along Myron Hall Road.
Trees were blown down along West Bypass near National Beef.
The tornado began just west of Interstate-75 before crossing through portions of Adel, GA in Cook County. The first significant structural damage consistent with EF2 intensity was done to a single-family home-style building on W Mitchell St between I-75 and N Elm St. Half of the structure was shifted off its slab and bolted foundation. Adjacent mini trailers were also flipped in addition to sheets of metal lofted about a hundred feet from the property. The second location of EF2 damage was off US-Highway 41 and South Ave near Carr Dr where a large metal structure building was shifted off its bolted foundation. Some steel beams were also ripped off with a couple lofted to a nearby residential area. Multiple large trees on the property had their trunks snapped, while others were uprooted. Numerous damaged/fallen trees, some uprooted, had snapped and twisted trunks in a residential neighborhood along Kent Dr. Several of these trees fell on top of a few homes. The damages in that area were consistent with EF1 intensity. Continued tree damage was observed throughout the east side of the county along with a series of knocked over centerline irrigation pivots. The tornado then destroyed a motorhome and snapped several trees along Joiner Rd before lifting near the Cook County/Berrien County border. Max winds were estimated at 115 mph.
Tree limbs were blown onto a few roads in the Quitman area.
A few trees were blown down near Teeterville Road.
A tree was blown down near 5195 Pikes Pond Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyThe tornado archive for Georgia, 2023Warnings in Georgia, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079196, 1079197, 1079199, 1076704, 1079200, 1079201, 1079202.